BRADENTON- Even if you’re taking your prescriptions on schedule, the food you eat and vitamins you take could be changing the way that medicine works.
When your taking medication, it’s important to watch what you’re eating and drinking.
You’ve probably seen ‘don’t take this with alcohol’ on your pill bottles.
“Alcohol can make drugs stronger,” Pharmacist Audrey Mills said. “And it can cause some serious side-effects with certain drugs, like tiredness, dizziness, not being alert.”
But many food and drug interactions can have serious consequences. If you’re taking blood thinners, you need to watch your intake of green leafy vegetables.
“For people that are on blood thinners,” Mills said. “Green leafy vegetables have Vitamin K in them which are a clotting factor, and if they’re having them in different amounts at different times it can affect their clotting. Just be consistent with how you eat it, don’t eat a whole bunch at one time, or don’t go without it for a long time, just be consistent.”
If you’re taking statins or high-blood pressure drugs, grapefruits can cause strong side effects.
“Grapefruit juice has a compound in it that stops the metabolism of the drugs in the liver,” Mills said. “So, the side effects of the drug can be more prominent because more of the drug is hanging around in your body.”
Many salt-substitutes are high in potassium, which can be dangerous for people taking heart failure medication.
“It’s just not good for your body,” Mills said. “Because it can interact with digoxin, some things with your heart, but just in general in your body, too much potassium for someone that has heart trouble or high blood pressure it would not be good.”
Calcium in dairy products can prevent antibiotics from fully releasing the medication n.
“You’re not going to get the full effect of the antibiotic because it’s being bound by the calcium and it’s staying in your body and it’s being discreted it’s not going to help.”
Walgreens Pharmacy Manager Audrey Mills says whenever you pick up your prescription, be sure to ask your pharmacist about potential interactions.
Be sure to let your pharmacist know if you’re taking any vitamins or over the counter medications, because those can also interact with prescriptions.
All content © Copyright 2000 - 2020. All Rights Reserved. <BR>For more information on this site, please read our <a href="//wnow.worldnow.com/story/18990/this-web-sites-privacy-policy" >Privacy Policies </a>, and <A HREF="//wnow.worldnow.com/story/18991/this-sites-terms-of-service">Terms of Service</A>.